About our Daughter

I am mother to four wonderful daughters, ages 13, 16, 17 and 20, and wife to the greatest husband on earth. God has given us a special child to raise one who was diagnosed with early-onset bipolar disorder at the age of seven, though she showed signs of it from the age of fifteen months. She also has ADHD, Sensory Integration Disorder (sensory seeking), Dyslexia, and Non-Verbal Learning Disorder-NOS, all typical comorbidities for a bipolar child. She is in the very challenging teen years, and she is attempting a big public high school for the first time. In spite of the trials, she enjoys lacrosse, running, and reading and writing her own books. I will share with you the many joys and sorrows we have faced and will face in the future with the hope that you may find better understanding about this mental illness caused by both chemical and structural abnormalities in the brain. I desire that you will be encouraged by this blog if you are also dealing with a bipolar child. Thank you for reading and sharing in our journey.

How Did You Know She Was Bipolar So Young?

I wrote a long explanation of how we came to this bipolar diagnosis in a child so young under my post of March 19th of 2009. If your child or a child you know bears similarities, please seek out a good psychiatrist and don't wait for "things to get better." Often they will simply get worse, and the longer a child is unmedicated, the more damage their brain can accrue. Early diagnoses and treatment are key to providing these children with a chance at a successful life later as a teen and an adult.
Never change, start or stop a medication without the approval of your child's physician!

Monday, January 10, 2011

Lithium: One of Our "Miracle Drugs"

Throughout the last seven, almost eight years that our dd has been diagnosed with early onset bipolar disorder, we have had many medication trials.  Some readers have asked about Lithium, and how our child has done on it.  I would say that it is one of five "miracle drugs" that have allowed our daughter to live a mostly normal life.

Lithium was the first drug that brought real stability without excessive tiredness.  Our daughter was about 10 when we tried it after Depakote made her gain 15 lbs in three months and interferred with her cognitive ability to the point that we held her back a year in school.  Lithium gave her new stability and allowed her to think in school.

Abilify was the next "miracle" for Caroline, but Seroquel has done the same thing: taken care of hallucinations, both auditory and visual.

Trileptal, in the higher  doses, eliminated the daily rages that she experienced for so long.  Now they are rare.

Lamictal has acted like her antidepressant, especially in the fall, as she cannot take any antidepressants without inducing mania.

Amantadine has given her self-control that has been the icing on the cake.  She became much more able to tolerate frustrating situations after starting this med.

The worst side effects of any of these drugs was from the Seroquel that caused weight gain again, but the Amantadine seems to have counteracted this effect, as she is back down to her normal slender self.

Lithium is the only mood stabilizer that is proven to prevent suicides.

13 comments:

Erin said...

Thanks Megan- I so appreciate all of your info! You are a wonderful resource- keeping your family in my thoughts and prayers.

Warrior MAMA said...

Megan-

Your blog is awesome! I stumbled across it 2 weeks ago the night we checked our 9.5 year old daughter into the hospital because she was hypomanic.

I blog about my special needs kids, but am not ready to blog about the mania. Hospitalization has been a really good thing for our family.

i read your whole story all the way back. I can not thank you enough for letting me "read your diary" as I was anxious about my child.

Our daughter is adopted. Both her birth mother and I chose the Jeremiah 29:11 verse for her at birth. (We both chose it seperately).

The sight of that verse at the top of your blog gave me hope and confirmation that God is in the details of my daughters life.

Thank you so much!

:)
Lisa

PS - may I link toyour blog on mine?

Megan said...

Hi Warrior Mama! I am so glad you found me too. You may absolutely link your blog to mine. I am always so encouraged by other parents out there who are going through similar things.

Terri said...

Erin

We are trying Geodon 60mg a day, because of the weight gain. Our new doc couldn't believe our daughters weight gain from all the medications (30+ pounds in 1 year). Working good so far and the weight gain is not a side effect of this med. She tells me she loves me and laughs all the time. A little sleep but not a big deal.

Thanks for blog. I check it each day... along with my email and coffee. It is nice to know I am not alone.

Terri said...

Sorry meant for Megan ... it is late.

ann said...

I have been following your blog for about a year or more, and I have also started one of my own.

My son is 9 and has been diagnosed with early onset bipolar. He currently takes resperdol and clonidine. They are considering adding lithium. What are the side effects? How does it help? What dosage do they usually start out at?
Thanks for all your help.

Ann

Megan said...

Hi Ann. The addition of a mood stabilizer to your son's med mix might help a lot, as many other parents have found. The med protocol for treating early onset bipolar disorder put out by the AACAP states that most kids need one or two mood stabilizers plus an anti-psychotic (like Risperdal) to achieve stability. Lithium has a proven track record but not all kids can tolerate it. The side effects are thirst, maybe some drowsiness, but not as much as other drugs for sure. The dangers would be to the kidneys so that is why it is important to keep the lithium levels below a certain point. Usually they are started on about 300mg twice a day. The ER version, we have found, seems more effective than the non-extended release. Blood draws are required every 3 to 6 months, but my dd has gotten completely used to them and doesn't mind anymore. She started on lithium when she was 10.

To us the side effects and potential dangers have been worth the risk when the alternative was a raging child who couldn't have relationships with her siblings or friends and who couldn't do school in any environment, and who was in danger because of continuous bad choices. I figure that for our dd, quality of life is important enough to take risks. This is the life we live, unfortunately. I hope that you find the right mix for your son. Don't ever give up on finding what works because it will be worth it!!

ann said...

Thank You Meagan for all your help and the information. He is going to the his doctor on Tuesday, the school problems are starting again, and he was unstable for 4 out of the seven days last week. He does need something more to stabilize his moods.
Ann

CC said...

Like the other mamas, thank you so much for sharing what meds work for your dd, Megan. My 16 year old daughter gained 42 lbs in 9 months while taking Seroquel, Depakote, and Abilify. The Abilify was wonderful and took care of audial hallucinations, but she began to have strange muscle movements in her arms. Finally the rages put her involuntarily into the hospital and now she's on Haldol for a tic disorder and Trileptal. She also takes Cogentin for Haldol's akathisia side effect. She still hasn't lost any of the gained weight. She's never taken lithium, but I've heard so much good news about it that I'm going to ask her psychiatrist about it at her next appointment.
It sure helps to know that I'm not alone in this. I don't know anyone personally with a bp child, so this site is therapeutic for me and validates my feelings and frustrations. Sometimes the only prayer I can manage is, "God, help me and my daughter."

ann said...

Hi
Meagan and all.
I took my 9 year old to his dr. today. Just a reminder he is bp.
His doctor told me to take him off the resperdol and start him on abilify. The possible side effects to this medicene is very scary, I'm worried. Has anyone tried this medication?
Thanks
Ann

Megan said...

Ann, Caroline was on Abilify for a couple of years with only good effects. She didn't gain weight on it either, but some kids do. The side effects of Abilify aren't any worse than Risperdal in my opinion, but everyone reacts differently. Hopefully Abilify will work well for your son. Keep me posted!

Smile4532 said...

Ann - we are in the same boat w/ our son (7), he was on Risperdol which helped a little, but I know it could be better so the doc put him on Abilify (both made him gain a ton of weight - and the Abilify made me gain weight too). Just be careful and be aware of whats going on because the Abilify made him worse!! Depakote almost put him in the hospital!

The PDoc made a comment to my husband at the last appt (I was away on business) that we are some of the most "in-tune" parents he's dealt with. We look for clues, etc.

We will be starting Lithium hopefully this week.

Megan - I read your descriptions of the meds and what they do for Caroline and I will be asking about the Trileptal because we are having SO MANY rages! I'm worn down, physically and emotionally! I can't imagine how my son feels.

Mandy

Warrior MAMA said...

Mandy-

Depakote DID put our daughter in the hospital. I had no idea that the meds could do that!

She is on welbutrin and abilify now and doing well.

:)Lisa